Enbrel Enjection site swelling and redness~~ anyone else??

** Originally posted by mrsdillon **

I started taking Enbrel shots on the 24th of June. The one I did in the doctors office went just fine. I have since been doing them at home. The 1st one I did myself bled and then left a good size bruise. The second one left a small bruise. I did my third shot Sunday. It didnt hurt at all and left no mark. On Tuesday, the enjection site turned into a red swollen spot. The old bruised started to turn red on the outside. Now I have 3 big red welps on my leg. They all feel to me like they have fever in them. Has anyone else experienced this or is it just me. Thanks

Report post

11 replies. Join the discussion

** Originally posted by FlyingPig **

A few things from my experience....
1. Rotate the sites....for me if I revisit a site within 3 injections, I risk getting a red bump, so I rotate through left leg, right leg and lower ab. If my schedule get too close, I sneak in my left arm.
2. I got it more in the beginning, but that's likely because I was using only 2 sites
3. warm up that shot in room temperature for 5-10 minutes

Report post

** Originally posted by resycup27 **

FlyingPig that is grea advise, I also used ice on the site before injection and that seemed to numb the skin enough that I had no reactions....

If you are thinking there is heat in the sites that is a sign of infection...so you mite wanna call your Dr.

Report post

** Originally posted by TaraFIU **

It sounds like you are experiencing an Injection Site Reaction... a common and harmless side effect of biologics. They are hot itchy welts that appear on or around the injection site. The heat does not signal an infection.

You can ice the area or take benadryl for relief. Usually they go away within a few days.

I used to get ISR's after being on enbrel for a weeks. I would get them regularly until I had been on enbrel for 3 months. Then I rarely got them again. My derm said that it is common to see them when first on a biologic and them for them to stop.

It does suck though when you are getting nice clear skin, only to have a huge red hive show up.

Some threads where ISRs were discussed:
http://talkpsoriasis.org/showthread.php?41767-reaction-rash-at-enbrel-injec tion-site-%28a-bit-strange%29&p=590292&highlight=#post590292

http://talkpsoriasis.org/showthread.php?41816-Possible-reaction-to-Enbrel&h ighlight=

Report post

** Originally posted by mrsdillon **

I just wanted to say thanks to everyone who took the time to reply. I called my doctor and she said as long as it doesnt blister im fine. I feel better after reading these replies. I have been rotating legs. She wants me to try my abdomen but I just cant bring myself to do it. Ive starting seeing results already which is great bc it is entirely too hot for long sleeves! Ohhh and thank you Daniel for the warm welcome!! And Tara... you always reply the most helpful things. THANKS!!

Report post

** Originally posted by FlyingPig **

I just wanted to say thanks to everyone who took the time to reply. I called my doctor and she said as long as it doesnt blister im fine. I feel better after reading these replies. I have been rotating legs. She wants me to try my abdomen but I just cant bring myself to do it. Ive starting seeing results already which is great bc it is entirely too hot for long sleeves! Ohhh and thank you Daniel for the warm welcome!! And Tara... you always reply the most helpful things. THANKS!!

An inch below the belly button......to the left, is where I prefer it.
It seems to have less nerve endings for me than the legs, so it has less chance to be painful.
I also never had a red bump there.

Report post

** Originally posted by mrsdillon **

Thank You!! I used my leg last night and it hurt pretty bad. I will definately follow your belly advice. My next shot is Wednesday. Ill let you know how it goes. Im really really beginning to dread Wednesdays and Sundays. :(

Report post

** Originally posted by FlyingPig **

Well, it's hit and miss. If you hit a nerve ending, it's gonna hurt, no matter what area it's in.
If you hit a blood vessel, it will bleed;)
It's only 30 seconds a week or 15 seconds each injection. It's totally worth it.

Report post

** Originally posted by TaraFIU **

Well, it's hit and miss

Yeah, I totally agree. Sometimes the shot is really painful and some times it is no big deal. Variables that vary for me with each shot: pain of needle going in, medication going in burn, post injection soreness. I've tried icing the area, not icing the area, varying times of warming it up and nothing seems to affect how painful the shot is. Sometimes I bruise. Somtimes I bleed. Sometimes I don't.

Two things that do make a key difference for me as far as reducing pain
1. make sure the alcohol dries on your skin before injecting
2. leave shot out for at least 15 min to allow it to get to room temperature

I use the sureclicks (and now the humira autoinjector). I have used the syringes. The syringes have a thinner needle and hurt less going in. I did find that the enbrel solution itself was more burny though, in the syringe. The sureclicks have a thicker needle (it seems) and hurt more going in, but med gets in fast and is less burny.

Report post

** Originally posted by FlyingPig **

Oh, and of course, check to make sure you are actually injecting enbrel......
My pharmacist swapped my box with someone else's once. I ended up looking at a very similar box full of insulin.

Report post

** Originally posted by Nancilla **

I had two shots (pens) and had no reaction. After my third one the site from my first and second injections got big welts on them. It got all red and big and hot and itchy and sore. I didn't think too much about it because the doctor warned me of that. As far as the pain, the thigh hurt me the worst. It was so bad I had to yell, it helped. Then I tried it in the stomach and didn't even feel it. It was great. Try the stomach next time. Hope its better for you.

Report post

** Originally posted by TaraFIU **

It was so bad I had to yell, it helped. Then I tried it in the stomach and didn't even feel it. It was great. Try the stomach next time. Hope its better for you.

OMG I feel ya. You just started Humira right? I just switched from enbrel to humira and the humira autoinjecter hurt way more. Yikes. At least Humira is less frequent shots. I did use the thigh (always have). Are you using the autoinjector or syringe on your tummy? Everyone says the tummy hurts less, but it seems too ackward to do with the autoinjector. After those initial two humira shots though, I might be willing to try the tummy. Ouch!

Oh, no ISR BTW (on first humira dosess). I did get a mega bruise on one injection site though.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the National Psoriasis Foundation

Help the National Psoriasis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Psoriasis Foundation

Discussion topics

Additional resources

Community leaders